Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 56, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 4, 2005, 11:44 AM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2005, 11:44 AM EDT (15:44 UTC)
- Expired
- Aug 4, 2005, 12:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Antrim County, MI, Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 47 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 041551
SVRAPX
MIC009-029-041645-
/O.NEW.KAPX.SV.W.0056.050804T1544Z-050804T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RESENT
NATIONAL WEATHER SERVICE GAYLORD MI
1144 AM EDT THU AUG 4 2005
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANTRIM COUNTY IN NORTHERN LOWER MICHIGAN
CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 1245 PM EDT
* AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR NORWOOD...OR ABOUT 8 MILES
NORTHWEST OF ELLSWORTH...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ELLSWORTH AND 6 MILES SOUTH OF CHARLEVOIX AROUND 1150 AM EDT...
IRONTON AROUND 1155 AM EDT...
EAST JORDAN AROUND NOON EDT...
ADVANCE AND HORTON BAY AROUND 1205 PM EDT...
WILDWOOD...BOYNE CITY AND WALLOON LAKE AROUND 1215 PM EDT...
BOYNE FALLS AROUND 1220 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4512 8474 4510 8536 4522 8538 4524 8540
4532 8530 4533 8526 4533 8505 4527 8499
4529 8473
$$3 follow-up statements
000
WWUS34 KAPX 041559
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1159 AM EDT THU AUG 4 2005
MIC009-029-041645-
/O.CON.KAPX.SV.W.0056.000000T0000Z-050804T1645Z/
ANTRIM MI-CHARLEVOIX MI-
1159 AM EDT THU AUG 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EDT FOR
CHARLEVOIX AND ANTRIM COUNTIES...
AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAST JORDAN...MOVING
EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BOYNE CITY AND WILDWOOD AROUND 1205 PM EDT...
BOYNE FALLS AND WALLOON LAKE AROUND 1210 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4512 8474 4510 8536 4522 8538 4524 8540
4532 8530 4533 8526 4533 8505 4527 8499
4529 8473
$$000
WWUS34 KAPX 041625
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1225 PM EDT THU AUG 4 2005
MIC009-029-041645-
/O.CON.KAPX.SV.W.0056.000000T0000Z-050804T1645Z/
ANTRIM MI-CHARLEVOIX MI-
1225 PM EDT THU AUG 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EDT FOR
CHARLEVOIX AND ANTRIM COUNTIES...
AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BOYNE FALLS TO LAKE BELLAIRE...MOVING EAST AT 40 MPH.
THESE SEVERE THUNDERSTORMS WILL BE NEAR...
ANTRIM AROUND 1230 PM EDT...
MANCELONA AND ALBA AROUND 1235 PM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4512 8476 4513 8488 4488 8487 4487 8505
4487 8538 4511 8521 4522 8494 4529 8473
$$000
WWUS34 KAPX 041644
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1244 PM EDT THU AUG 4 2005
MIC009-029-041654-
/O.EXP.KAPX.SV.W.0056.000000T0000Z-050804T1645Z/
ANTRIM MI-CHARLEVOIX MI-
1244 PM EDT THU AUG 4 2005
...THE SEVERE THUNDERSTORM WARNING FOR CHARLEVOIX AND ANTRIM COUNTIES
HAS EXPIRED...
AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNDED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.
LAT...LON 4512 8476 4513 8488 4488 8487 4487 8505
4487 8538 4511 8521 4522 8494 4529 8473
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:10 AM EDT, 34 minutes earlier.
Area forecast discussion, Aug 4, 11:10 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1110 AM EDT THU AUG 4 2005 .UPDATE...14Z SURFACE ANALYSIS INDICATES A 995 MB LOW PRESSURE OVER HUDSON BAY WITH A COLD FRONT EXTENDING ACROSS THE WESTERN LAKE MICHIGAN SHORELINE. INITIAL LINE OF THUNDERSTORMS IS EXITING THE SOUTHEASTERN CORNER OF THE CWA AS THE FRONT PREPARES TO MOVE IN WITH ANOTHER ROUND OF THUNDERSTORMS. SATELLITE IMAGERY SHOWS THE THUNDERSTORMS OF NORTHERN LAKE MICHIGAN DEVELOPING AND FORMING INTO A LINE THROUGH SOUTH-CENTRAL WISCONSIN. MAIN SHORT TERM CONCERNS ARE THUNDERSTORMS AND TEMPERATURES. TEMPERATURES ARE CURRENTLY A CONCERN DUE TO HEATING FACTOR CREATING INSTABILITY. THIS SHOULD PROVE TO BE A MINOR CONCERN AS CLOUDS ACROSS THE ENTIRE CWA WILL KEEP THE TEMPERATURES IN CHECK AND INSTABILITY FROM GETTING OUT OF CONTROL. WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH THE AFTERNOON AS THE COLD FRONT SWEEPS ACROSS THE CWA BRINGING ADDITIONAL RAINFALL ON TOP OF THE INCH OR SO ALREADY THIS MORNING. ALSO TWEAKED WINDS TO REPRESENT UPSTREAM OBSERVATIONS AND HAVE ADDED SMALL CRAFT ADVISORIES TO ALL NEARSHORE AREAS AS GUSTY WINDS WILL KEEP WAVES UP AS WELL. UPDATE ALREADY OUT. MJP && .PREV DISCUSSION...ISSUED 325 AM EDT THU AUG 4 2005 DISCUSSION...COLD FRONT STRETCHES FROM W UPPER AND DOWN INTO EAST/CENTRAL IOWA THIS MORNING. BEHIND THE FRONT IS A 500 MB VORT MAX NEAR KMSP AND IN WESTERN LAKE SUPERIOR. THESE ARE HELPING TO REINFORCE THE COLD FRONT THAT WILL BE THE MAIN CONCERN OF THE FORECAST PACKAGE. MODELS ARE IN GOOD AGREEMENT THROUGH THE 84 HOUR PERIOD. THE ONLY DIFFERENCES IN ARE THE QPF FIELDS. THE GFS THIS MORNING IS SUFFERING FROM ITS TYPICAL CONVECTIVE FEEDBACK SO WITH THE MASS FIELDS LOOKING SIMILAR TO THE NAM, WILL USE THE NAM FOR THE EARLY PART OF THE FORECAST. TODAY...THIS IS ONE OF THOSE SITUATIONS, WHEN YOU PUT TOGETHER A FORECAST EXPECTING ONE THING, BUT KNOWING THAT SOMETHING TOTALLY DIFFERENT COULD HAPPEN. WITH THE THUNDERSTORMS THAT ARE CURRENTLY MOVING THROUGH THE REGION, THAT ARE SPREADING CLOUDS, THE OVERTURNING AND THE CLOUD SHIELD FROM THEM, MAY BE ENOUGH TO STABILIZE THE ATMOSPHERE DURING THE MORNING HOURS AND QUASH MUCH OF THE CONVECTION THAT IS EXPECTED. WITH THAT IN MIND, I THINK THAT AS THE FRONT MOVES THROUGH THE CURRENTLY MID TO UPPER 70 DEGREE F AIR WITH DEWPOINTS IN THE LOWER 70S IN WISCONSIN THAT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS GETS KICKED OFF. THIS WILL ALLOW FOR THE LIKELY POPS THAT ARE NOT ONLY EXPECTED IN THE MORNING WITH THIS FIRST ROUND OF CONVECTION, BUT THE SECOND ROUND THAT LOOKS LIKE IT IS GETTING GOING OUT IN WESTERN WISCONSIN. WITH ANOTHER DAY WITH THE 850 AND 700 MB TEMPERATURES AROUND 20-25C AND 10C RESPECTIVELY THE MORNING WILL BE CAPPED FOR ANY SFC BASED CONVECTION AND THAT EITHER ELEVATED CONVECTION, SFC BASED WITH THE LIFT OF THE FRONT LATER TODAY WILL BE THE MAIN CULPRITS TO GET ANYTHING GOING. INDEED, SOUNDINGS ON BOTH THE GFS AND NAM SHOW A CAPPED LOWER LEVEL CURRENTLY AND THAT THE CURRENT THUNDERSTORMS ARE OF THE ELEVATED TYPE. WITH PWATS STILL RUNNING NEAR 2 HEAVY RAIN COULD BE A FACTOR, BUT WITH THE SHOWALTER INDEX RUNNING GREATER THAN -2C NOW AND INCREASING THE REST OF THE DAY, EXPECT THAT THE ELEVATED INSTABILITY ISNT ENOUGH TO PRODUCE SEVERE WEATHER AND THAT THE CONVECTION WITH THE FRONT WILL NOT HAVE AS MUCH INSTABILITY EITHER, DUE TO THE CLOUD SHIELD AND OVERTURNING OF THE ATMOSPHERE THIS MORNING TO LIMIT THE SFC BASED INSTABILITY. TONIGHT...BY 00Z THE FRONT WILL BE THROUGH N LOWER WITH ONLY SCATTERED SHOWERS AND TSRA EXPECTED IN THE EARLY EVENING POST FRONTAL. BY 03Z SFC BASED LIS AND SHOWALTERS ARE SHOWING STABILIZATION AS THE SFC HIGH BEGINS TO BUILD IN AND DRY AIR WORKS ITS WAY INTO THE REGION. BY 12Z, SOME LOWER CLOUDS WOULD BE POSSIBLE IN E UPPER AS 850 TEMPERATURES FALL OFF TO AROUND 6C WINDS COME OFF OF LAKE SUPERIOR (WATER TEMPERATURE BETWEEN 15 AND 20C) AND THE 500 MB TROUGH IS MOVING THROUGH. FRIDAY...DRY AIR ALOFT (700-500 MB LAYER RH IS AROUND 20% ON BOTH MODELS AT 18Z) WORKS IN AND BEGINS TO MIX OUT ANY CLOUDS AS BOTH THE GFS AND NAM SHOW WITH THE 850 RH BEGINNING TO DECREASE BY THE AFTERNOON. THE SFC RIDGE IS QUICKLY BUILDING IN AND THE 500 MB HEIGHTS ARE JUST BEGINNING TO RISE AS WELL. SO A RELATIVELY COOLER DAY COMPARED TO YESTERDAY. SATURDAY AND BEYOND...HIGH PRESSURE REMAINS INTACT THROUGH ABOUT WEDNESDAY, WHEN THE NEXT COLD FRONT ROLLS THROUGH. WITH THE 850 TEMPERATURES LOOKING AROUND TUESDAY/WEDNESDAY RISING TO AROUND 20C WOULD EXPECT ANOTHER REPEAT PERFORMANCE WITH MID TO UPPER 80S TEMPERATURES FOLLOWED BY A LINE OR TWO OF THUNDERSTORMS TO COOL THINGS OFF AS WE GET INTO THE END OF THE NEXT WORK WEEK. LUTZ && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 4, 11:17 AM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1117 AM EDT THU AUG 4 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-051000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1117 AM EDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. SOME OF THE STRONGER THUNDERSTORMS WILL CONTAIN SMALL HAIL AND GUSTY WINDS...THOUGH NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. INCREASED RISK FOR RIP CURRENTS THIS AFTERNOON ON LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS ALSO A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) LUTZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:43 AM EDT | Special Marine Warning | APX | 62 min | |
| Aug 4, 7:34 AM EDT | Special Marine Warning | APX | 119 min | |
| Aug 4, 10:31 AM EDT | Special Marine Warning | APX | 89 min | |
| Aug 4, 11:09 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 4, 11:44 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 61 min |
| Aug 4, 12:11 PM EDT | Special Marine Warning | APX | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.